ADHD Meds May Cause Painful Side-Effect in Males

b_250_0_16777215_00_images_obgrabber_2013-12_1c8a478046.jpgWavebreak Media/Thinkstock (NEW YORK) -- Males of all ages suffering from attention-deficit/hyperactivity disorder may be at risk of a possible serious side-effect from drugs treating ADHD. The Food and Drug Administration warns that prescription medications that go by the brand names Ritalin, Concerta, Daytrana, Focalin, Metadate, Methylin and Quillivant can cause priapism, which is a long-lasting painful erection. This condition is even more common when the non-stimulant drug called Strattera is used, affecting adults, teens and children.

As a result of this side-effect, which is rare but might permanently damage the penis if untreated, the FDA wants makers of ADHD medications to post warnings about priapism on drug labels and medication guides.

FDA officials say that not only should males diagnosed with ADHD be aware of this danger but also those who misuse or abuse ADHD drugs.

Copyright 2013 ABC News Radio